Illinois, 2013High Wind and Strong Wind in Illinois, November 17, 2013
November 17, 2013 · NWS LSX · 2 events in 2 counties and zones
Strong cold front moved through the region with plenty of lift, moisture and instability. Numerous severe storms developed and raced east across forecast area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong cold front moved through the region with plenty of lift, moisture and instability. Numerous severe storms developed and raced east across forecast area. There were numerous reports of large hail, damaging winds and tornadoes. Also, because of a tight gradient with this system non-thunderstorm winds gusted in excess of 40 mph in a number of locations. Gradient winds gusted to 60 mph at Quincy Regional-Baldwin Field at 1151 am. In Alton, the gradient winds blew down several large trees. The winds gusted to 55 MPH at Alton-St. Louis Regional Airport at 1250 pm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 17, 11:30 AM CST, 21 minutes earlier.
Area forecast discussion, Nov 17, 11:30 AM CST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CST Sun Nov 17 2013
.UPDATE:
Issued at 1125 AM CST Sun Nov 17 2013
Thunderstorms (some severe) are ongoing across parts of MO/IL
ahead of a strong cold front. Thunderstorms will end this
afternoon with the passage of the front however strong gradient
winds of 25-35 mph with gusts up to 50 mph will persist through
sunset before diminishing.
Kanofsky
&&
.SHORT TERM: (Through Late This Afternoon)
Issued at 331 AM CST Sun Nov 17 2013
Latest round of storms have moved off to the east and southeast
early this morning. Could still see some scattered activity in warm
sector, but better chances later this morning and through the
afternoon hours as strong cold front slides through region. Strong
to severe storms still possible for portions of the forecast area,
mainly along and east of Mississippi River with best chance further
east over eastern IL and most of Indiana where there is a high risk
of severe weather. SPC has placed eastern portions of our forecast
area in a moderate risk for severe storms, so added severe mention
in the weather grids for this area. All of this is due to a surface
low currently over northeastern KS that will continue to deepen as
negatively tilted upper level trof helps to lift it northeast into
Great Lakes region. This combined with broad low level jet which
will continue to advect plenty of moisture into the area resulting
in moderate instability. As cap erodes by late morning, discrete
cells to develop over east central/southeastern MO as well as
southwestern IL which will eventually merge into a line and race
east. The main threats will be large hail and damaging winds, as
well as a few tornadoes. With the rapid movement of the front the
storms should move out of the forecast area by 00z Monday.
Another issue to deal with today will be the winds, as gradient
tightens ahead of system will see winds pickup by mid morning
sustained between 20 and 30 mph, gusting to near 40 mph at times.
Winds to persist behind the strong cold front as well before
diminishing early this evening. So have kept wind advisory for today
from 10 am to 6 pm.
One last above normal day as temperatures rise into the mid 60s to
mid 70s, then temperatures to remain steady or slowly fall during
the afternoon hours as the front slides through.
Byrd
.LONG TERM: (Tonight through Saturday)
Issued at 331 AM CST Sun Nov 17 2013
As system exits the area this evening, surface ridge to build in and
winds diminish. Colder air to filter in with lows dipping down into
the mid 30s to low 40s, about 20 to 30 degrees colder then
temperatures are this morning.
Surface ridge to remain over region through Monday night before
moving off to the east. In the meantime, highs on Monday will only
be in the 50s with lows Monday night in the upper 20s to low 30s.
Beyond that, extended models show southerly flow returning to the
area by mid week. Several weak shortwaves to slide through the area
for the rest of the forecast period with chances of rain Wednesday
through early Saturday. Extended models are indicating colder air
to filter in by Friday night with rain becoming mixed with snow
before ending.
Byrd
&&
.AVIATION: (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1107 AM CST Sun Nov 17 2013
Thunderstorms should clear all terminals within the first few
hours of the TAF period. Winds will shift to the west behind a
cold front. Gusty winds will persist for the rest of the afternoon
with gusts up to 40 kts possible. Gustiness will decrease after
sunset however sustained winds will remain above 10 kts overnight.
Specifics for KSTL: Thunderstorms should clear the terminal by
19z. Winds will shift to the west behind a cold front. Gusty
winds will persist for the rest of the afternoon with gusts up to
40 kts possible. Gustiness will decrease after sunset however
sustained winds will remain above 10 kts overnight.
Kanofsky
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WIND ADVISORY until 6 PM CST this evening FOR Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Reynolds MO-Shelby MO-St. Charles MO-St.
Francois MO-St. Louis City MO-St. Louis MO-Ste. Genevieve
MO-Warren MO-Washington MO.
IL...WIND ADVISORY until 6 PM CST this evening FOR Adams IL-Bond IL-
Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey
IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-St. Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Nov 17, 4:24 AM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
424 AM CST SUN NOV 17 2013
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
424 AM CST SUN NOV 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THE THREAT OF SEVERE THUNDERSTORMS WILL BE OVER EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS TODAY. A FEW TORNADOES
WILL BE POSSIBLE...ALONG WITH DAMAGING WINDS AND SOME HAIL.
IN ADDITION...VERY STRONG SOUTHWESTERLY WINDS ARE EXPECTED FROM
LATE THIS MORNING AND INTO THIS AFTERNOON...WITH WINDS GUSTING
INTO THE 45 TO 50 MPH RANGE. WINDS WILL VEER TO THE WEST BEHIND A
STRONG COLD FRONT LATER THIS AFTERNOON. BECAUSE OF THIS
THREAT...A WIND ADVISORY HAS BEEN ISSUED FROM 10 AM TO 6 PM TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY OVER EASTERN MISSOURI AND WEST
CENTRAL AND SOUTHWESTERN ILLINOIS TODAY.
BYRD
In the hours before
Local storm report, Nov 17, 11:34 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1134 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM HAIL BALLWIN 38.59N 90.55W
11/17/2013 E0.50 INCH ST. LOUIS MO PUBLIC
&&
GOSSELINLocal storm report, Nov 17, 11:41 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1141 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL BRENTWOOD 38.62N 90.35W
11/17/2013 M0.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
JPKLocal storm report, Nov 17, 11:44 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1144 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND GST KIRKWOOD 38.58N 90.42W
11/17/2013 E65 MPH ST. LOUIS MO TRAINED SPOTTER
SEPERATE REPORTS OF 60 TO 70 MPH GUSTS NEAR I270 AND
DOUGHERTY FERRY AND DIME SIZE HAIL
&&
MILLERLocal storm report, Nov 17, 11:45 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1145 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM NON-TSTM WND GST WENTZVILLE 38.81N 90.86W
11/17/2013 E70 MPH ST. CHARLES MO TRAINED SPOTTER
ROOF DAMAGE AT WENTZVILLE HIGH SCHOOL.
&&
GOSSELINLocal storm report, Nov 17, 11:47 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM NON-TSTM WND GST CAMP POINT 40.04N 91.07W
11/17/2013 E50 MPH ADAMS IL TRAINED SPOTTER
WITH FROPA
&&
MILLERLocal storm report, Nov 17, 11:48 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1148 AM CST SUN NOV 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 AM TSTM WND GST MAPLEWOOD 38.61N 90.32W
11/17/2013 E70 MPH ST. LOUIS MO TRAINED SPOTTER
LARGE BRANCH DOWN DAMAGE TO MOTOR VEHICLE.
&&
GOSSELINHigh Wind, Adams
- When
- November 17, 11:51 AM CST
- Where
- Adams forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
Gradient wind gust of 60 mph at Quincy Regional-Baldwin Field.
Strong Wind, Madison
- When
- November 17, 12:20 PM CST to 12:50 PM CST
- Where
- Madison forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
Gradient winds blew down several large trees around Alton. The winds gusted to 55 MPH at Alton-St. Louis Regional Airport at 1250 pm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, November 17, 20133 deaths · 142 injured · $1.1 billion · EF4 · 15 events
- Tornadoes and Damaging Winds in Illinois, November 17, 20133 deaths · 34 injured · $6.8 million · EF3 · 17 events
- Tornadoes and Hail in Illinois, November 17, 20132 deaths · 2 injured · EF4 · 16 events
- Tornadoes and Hail in Indiana, November 17, 20138 injured · $2.5 million · EF3 · 48 events
- Tornadoes and Hail in Kentucky, November 17, 20132 injured · $2.6 million · EF3 · 17 events
- Tornadoes and Flooding in Illinois, November 17, 20135 injured · $14 million · EF2 · 55 events
- Tornadoes and Hail in Missouri, November 17, 2013$1.0 million · EF3 · 10 events
- Tornadoes and Hail in Indiana, November 17, 2013$40,000 · EF3 · 77 events
- Tornadoes and Damaging Winds in Ohio, November 17, 2013$3.6 million · EF2 · 48 events
- Hail and Damaging Winds in Michigan, November 17 to 18, 2013$27 million · 61 kt wind · 37 events
- Strong Wind in Wisconsin, November 17 to 18, 20131 death · $5,000 · 2 events
- High Wind in Michigan, November 17 to 18, 2013$2.6 million · 67 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482483, 482484.